During sustained use of corticosteroids, the adrenal glands slow down or stop their normal production of cortisol. So, if we try to quit steroids cold-turkey after our bodies have adjusted to them (usually after two weeks of usage), the withdrawal symptoms can be pretty unpleasant (muscle stiffness, fever, tenderness, fatigue, and pain are common). For that reason, it’s important to gradually reduce the dosage instead of stopping all at once! The best rate of tapering will depend on the original dosage, the specific medication, how long it was taken for, and the disease being treated. But, a ballpark is to decrease the dosage by the equivalent of to 5 mg of prednisone every 3 to 7 days, until the dose reaches 5 mg of prednisone (or equivalent) per day. In general, it can take anywhere from a week to a few months to fully taper off most corticosteroids, and the after-effects can last up to a year. Always consult your healthcare provider before altering medications or supplements!
It is important to use the correct amount of topical steroid for your eczema, as instructed by your healthcare professional. Topical steroids should be applied with clean hands so that the skin just glistens. It can sometimes be difficult to judge how much steroid to use and there are guidelines on the amount required to cover body areas that are affected by eczema. These are based on the Finger Tip Unit (FTU), and explained in detail in our fact sheet which you can download as a pdf from the related documents to the right of this page.
"For years I had been a "junkie"--addicted to prescription and over the counter drugs. used oral and topical anti-inflammatory corticosteroids for 9 years to suppress my eczema/psoriasis. The steroids' side effect nearly killed me and did nothing to cure my eczema. The side effects caused me to swell-up like a balloon and triggered terrible mood swings from deep depression to nasty outburst our rages. Functioning of vital organs such as my liver, kidneys, lungs and spleen were nearly shut down and I thought I would die." Shirley